Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 17, 2015, 8:28 PM MDT for Greeley County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2015, 8:28 PM MDT (02:28 UTC)
- Expired
- Aug 17, 2015, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Greeley County, KS
The radar
The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
357
WGUS53 KGLD 180228
FFWGLD
KSC071-180530-
/O.NEW.KGLD.FF.W.0059.150818T0228Z-150818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
828 PM MDT MON AUG 17 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1130 PM MDT
* AT 826 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN HAS
ALREADY FALLEN...WITH ANOTHER INCH OR TWO LIKELY BEFORE THE HEAVY
RAINFALL ENDS. WITH THE GROUND ALREADY SATURATED FROM THE
PROLONGED HEAVY RAINFALL FROM YESTERDAY...THE WARNED AREA WILL BE
MUCH MORE SUSCEPTIBLE TO FLOODING. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3851 10204 3839 10178 3827 10160 3826 10162
3826 10204
$$
LUNDQUIST1 follow-up statement
705
WGUS73 KGLD 180330
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT MON AUG 17 2015
KSC071-180530-
/O.CON.KGLD.FF.W.0059.000000T0000Z-150818T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREELEY KS-
930 PM MDT MON AUG 17 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
SOUTHWESTERN GREELEY COUNTY...
AT 928 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD PRODUCED
UP TO TWO AND A HALF INCHES OF HEAVY RAIN ACROSS THE WARNED AREA.
WITH THE GROUND ALREADY SATURATED FROM YESTERDAY'S PROLONGED HEAVY
RAINFALL...FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY IF NOT
ALREADY OCCURRING.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3851 10204 3839 10178 3827 10160 3826 10162
3826 10204
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 5:18 PM MDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 17, 5:18 PM MDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 518 PM MDT MON AUG 17 2015 .UPDATE... ISSUED AT 504 PM MDT MON AUG 17 2015 ADVANCING COLD FRONT/COLD POOL FROM THE NORTHEAST HAS CLEARED ST FRANCIS AND COLBY AND RAPIDLY HEADING TOWARDS THE GLD AREA. IN ADDITION TO THE WIND SHIFT AND EVEN MORE INCREASED LOW LEVEL SHEAR...MESOANALYSIS INDICATES STRONG CINH IN COOLER AIR TO THE NORTH. THINK THIS WILL FOR AT LEAST A WHILE ACT AS A NORTHERN LIMIT TO SFC BASED CONVECTION AND HAVE HIGHLIGHTED AND INCREASED POPS IN AREAS TO THE SOUTH OF AFOREMENTIONED FEATURE. ALTHOUGH STORMS ARE MOVING...RAINFALL RATES AROUND AN INCH AND A HALF PER HOUR HAVE BEEN OBSERVED KEEPING HEAVY RAIN SIG THREAT. QUICK MOTION SHOULD LIMIT FLOOD POTENTIAL AND AT THIS TIME HAVE OPTED AWAY FROM ANY LARGE SCALE WATCH. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 250 PM MDT MON AUG 17 2015 EARLY AFTERNOON WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOW STRENGTHENING TROUGH ACROSS MONTANA WITH SHARP PV HEIGHT ANOMALY DIGGING INTO NORTHWESTERN WYOMING. DIFFLUENT FLOW IS IN PLACE ACROSS NORTHERN COLORADO WITH INCREASING DIVERGENT SIGNATURE AHEAD OF APPROACHING UPPER LEVEL JET. AT THE SURFACE A STATIONARY FRONT EXTENDS FROM NORTH CENTRAL KANSAS TO SOUTHEAST COLORADO...ACROSS THE SOUTHEAST PART OF OUR CWA...WITH A WEAK SURFACE TROUGH AXIS EXPENDING ACROSS THE NW PART OF OUR FORECAST AREA. THUNDERSTORMS SHOULD INITIATE ACROSS EASTERN COLORADO THIS AFTERNOON WITH ACTIVITY INCREASING IN COVERAGE AND SPREADING EAST INTO OUR CWA THROUGH THE EVENING/OVERNIGHT. BEST FORCING IS ADVERTISED 03-06Z OVER OUR CWA AND QUICKLY TRANSITIONS EASTWARD THROUGH TUESDAY MORNING. AS THE UPPER LOW DEEPENS AND EVENTUALLY CLOSES OFF OVER NEBRASKA DRY SLOT/SUBSIDENT REGION WILL MOVE OVER OUR CWA WHICH SHOULD RAPIDLY DECREASE ANY SHOWER/THUNDERSTORM CHANCES. STRONG COLD FRONT WILL DROP DOWN ACROSS THE REGION TUESDAY MORNING AND COMBINED WITH INCREASING SUBSIDENCE BRING MILD/WINDY (VERY FALL-LIKE) CONDITIONS TO OUR CWA. THERE MAY ALSO BE A REDEVELOPMENT OF DENSE FOG/LOW STRATUS OVER SW NEBRASKA DEPENDING ON THUNDERSTORM ACTIVITY/MIXING AND FRONTAL TIMING. REGARDING SEVERE POTENTIAL TONIGHT...RAP ANALYSIS SHOWS SB CAPE AXIS 2500-3500 J/KG AND DEEP BULK EFFECTIVE SHEER VALUES 40-50KT ACROSS EASTERN COLORADO. CONSIDERING THE DEEP LAYER SHEER AND INSTABILITY WE ARE ANTICIPATING ORGANIZED SUPERCELLS DEVELOPING LATE THIS AFTERNOON AND SLOWLY PROGRESSING EASTWARD (MEAN STORM MOTIONS 10-20KT). THERE IS A WINDOW WITH LOW LEVEL TURNING ALONG SURFACE TROUGH AXIS FOR TORNADOES WITH MORE ORGANIZED CELLS...WITH PRIMARY THREAT VERY LARGE HAIL (2"+) AND DAMAGING WINDS. AS THIS ACTIVITY ORGANIZES INTO A MCS/THUNDERSTORM CLUSTER TORNADO THREAT SHOULD DIMINISH. TORNADO WATCH 490 IS CURRENTLY IN EFFECT FOR OUR EASTERN COLORADO COUNTIES...AND PATTERN IS BEING MONITORED FOR ANY OTHER POSSIBLE SEVERE WATCHES AS THIS UNFOLDS THIS AFTERNOON/EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 156 PM MDT MON AUG 17 2015 JET MAX ROTATING AROUND BACK OF THE UPPER TROUGH WILL BRING SCATTERED SHOWERS TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY MORNING UNDER THE DIVERGENT LEFT EXIT REGION. MODEL QPF IS LIGHT...GENERALLY BETWEEN A TENTH AND A QUARTER OF AN INCH...BUT RATHER WIDESPREAD SO POPS MAY NEED TO BE INCREASED IF THOSE TRENDS CONTINUE. POINT FORECAST SOUNDINGS ACTUALLY SHOW ICE IN THE COLUMN BUT THE SURFACE BASED WARM LAYER EXTENDS TO AROUND 6KFT AGL WHICH WILL BE MORE THAN SUFFICIENT TO KEEP ANY KIND OF SNOW FROM REACHING THE GROUND. LOW TEMPERATURES A BIT TRICKY...WITH CLOUDS POTENTIALLY KEEPING THEM FROM REACHING THE UPPER 40S BUT IF THE RAIN IS PROLONGED MIGHT WET BULB DOWN TO NEAR THAT ANYWAY. EITHER WAY IT WILL BE A RATHER CHILLY MORNING FOR MID AUGUST. UPPER TROUGH WILL MOVE OUT WEDNESDAY AFTERNOON WITH NORTHWEST FLOW ALOFT THROUGH THE END OF THE WEEK. PRECIPITATION CHANCES DURING THAT TIME WILL BE SLIM TO NONE WITH NO UPPER SHORTWAVES IN THE MODELS AND LIMITED MOISTURE AVAILABLE. TEMPERATURES WILL REBOUND QUICKLY AFTER THE MIDWEEK COOL DOWN WITH ABOVE NORMAL HIGHS BY FRIDAY. THE UPPER FLOW WILL TRANSITION TO ZONAL AND THEN SOUTHWEST OVER THE WEEKEND AS ANOTHER TROUGH DIGS INTO THE NORTHERN ROCKIES. THE NEXT BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AFTERNOON/EVENING AS DYNAMICS AND SURFACE COLD FRONT ASSOCIATED WITH THAT SYSTEM MOVE THROUGH THE CENTRAL PLAINS. A LITTLE EARLY...BUT RIGHT NOW BEST COMBINATION OF INSTABILITY AND SHEAR WILL BE CONFINED TO EASTERN PARTS OF THE FORECAST AREA...NORTON TO GOVE...WHICH WOULD BE THE FAVORED AREAS FOR ANY SEVERE THREAT. IF THAT TIMING VERIFIES SUNDAY AND MONDAY WILL BE DRY AND A LITTLE COOLER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 504 PM MDT MON AUG 17 2015 COMPLICATED AVIATION FORECAST ONGOING ACROSS THE AREA AS ADVANCING COLD POOL NEAR KGLD BRING A WIND SHIFT AND INCREASED STABILITY...WHILE STRONG CONVECTIVE COMPLEX BRINGING IFR CONDITIONSAND STRONG WINDS FROM THE WEST. STORMS WILL BE NEAR KGLD AROUND 2 UTC...BUT THINK THE HIGH END CONDITIONS APPEAR MORE LIKELY TO THE SOUTH OF THE TERMINAL. MCK MAY SEE A BRIEF REPRIEVE FROM IFR CIGS BUT EXPECT STRATUS TO DEVELOP AGAIN OVERNIGHT WITH A PROLONGED PERIODS OF CIGS LESS THAN 1000 FEET. DETAILS ARE A BIT MURKY AND WILL REFINE AS POSSIBLE WHEN THINGS CLEAR UP. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JRM SHORT TERM...DR LONG TERM...024 AVIATION...JRM
Hazardous weather outlook, Aug 17, 10:44 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT MON AUG 17 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT MON AUG 17 2015 /1144 AM CDT MON AUG 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE AREA THIS AFTERNOON WITH COVERAGE INCREASING DURING THE EVENING. ACTIVITY WILL SLOWLY MOVE EAST THROUGH THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE AREA...HOWEVER THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS EASTERN COLORADO AND WEST OF HIGHWAY 25 IN KANSAS AND NEBRASKA. LARGE HAIL GREATER THAN 2 INCHES...DAMAGING WINDS IN EXCESS OF 60 MPH....AND A FEW TORNADOES WILL BE POSSIBLE. SLOW STORM MOTIONS AND HEAVY RAIN COULD ALSO LEAD TO FLASH FLOODING...ESPECIALLY AT LOCATIONS THAT RECEIVED HEAVY RAINFALL SUNDAY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING.
In the hours before
Special weather statement, Aug 17, 6:13 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 613 PM MDT MON AUG 17 2015 COZ090-180030- YUMA COUNTY CO- 613 PM MDT MON AUG 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL 630 PM MDT... AT 613 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF YUMA...MOVING EAST AT 35 MPH. WINDS OF 40-50 MPH WERE REPORTED WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN YUMA COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR NORTHEASTERN COLORADO. LAT...LON 4012 10268 4028 10277 4034 10251 4017 10240 TIME...MOT...LOC 0013Z 254DEG 30KT 4025 10261 LUNDQUIST
Special weather statement, Aug 17, 7:00 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 700 PM MDT MON AUG 17 2015 COZ092-180115- CHEYENNE COUNTY CO- 700 PM MDT MON AUG 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY UNTIL 715 PM MDT... AT 659 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF KIT CARSON...OR 22 MILES SOUTHWEST OF CHEYENNE WELLS... MOVING SOUTHEAST AT 25 MPH. WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIT CARSON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3898 10271 3862 10233 3861 10289 3871 10300 TIME...MOT...LOC 0059Z 319DEG 22KT 3868 10272 LUNDQUIST
Special weather statement, Aug 17, 7:14 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 714 PM MDT MON AUG 17 2015 COZ092-180130- CHEYENNE COUNTY CO- 714 PM MDT MON AUG 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY UNTIL 730 PM MDT... AT 713 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF CHIVINGTON...OR 16 MILES SOUTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL CHEYENNE COUNTY. THIS INCLUDES HIGHWAY 385 NEAR MILE MARKER 136. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3870 10279 3884 10257 3862 10231 3861 10271 TIME...MOT...LOC 0113Z 320DEG 23KT 3861 10251 LUNDQUIST
Special weather statement, Aug 17, 8:10 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 910 PM CDT MON AUG 17 2015 KSZ001-180230- CHEYENNE KS- 910 PM CDT MON AUG 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY UNTIL 930 PM CDT... AT 908 PM CDT...WIND GUSTS OF 49 MPH WERE AT THE ST. FRANCIS AIRPORT FROM A LINE OF STRONG THUNDERSTORM 7 MILES SOUTH OF BIRD CITY...OR 15 MILES SOUTHEAST OF ST. FRANCIS. THESE STORMS WERE NEARLY STATIONARY. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE NORTH OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... ST. FRANCIS...BIRD CITY AND WHEELER. LAT...LON 3957 10141 3957 10184 3989 10190 4000 10142 TIME...MOT...LOC 0208Z 265DEG 4KT 3965 10155 LUNDQUIST
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:04 PM MDT | Flash Flood Warning | GLD | Logan | 3 hr |
| Aug 17, 8:10 PM MDT | Special Weather Statement | GLD | Cheyenne | 20 min |
| Aug 17, 8:35 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.